Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 113, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 9, 2025, 6:20 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2025, 6:20 PM EDT (22:20 UTC)
- Expired
- Jul 9, 2025, 9:04 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
861
WGUS51 KRLX 092220
FFWRLX
VAC027-051-100130-
/O.NEW.KRLX.FF.W.0113.250709T2220Z-250710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
620 PM EDT Wed Jul 9 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Buchanan County in southwestern Virginia...
North Central Dickenson County in southwestern Virginia...
* Until 930 PM EDT.
* At 620 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Breaks Interstate and John Flannagan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3726 8239 3727 8235 3727 8234 3728 8234
3728 8232 3730 8231 3735 8224 3734 8222
3728 8218 3719 8237
FLASH FLOOD...RADAR INDICATED
$$
LTC1 follow-up statement
482
WGUS71 KRLX 100104
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
904 PM EDT Wed Jul 9 2025
VAC027-051-100114-
/O.CAN.KRLX.FF.W.0113.000000T0000Z-250710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
904 PM EDT Wed Jul 9 2025
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL BUCHANAN AND
NORTH CENTRAL DICKENSON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3726 8239 3727 8235 3727 8234 3728 8234
3728 8232 3730 8231 3735 8224 3734 8222
3728 8218 3719 8237
$$
LTCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:10 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 9, 6:10 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 610 PM EDT Wed Jul 9 2025 .SYNOPSIS... Daily chances for showers and thunderstorms continue due to a meandering frontal boundary. Hot and muggy conditions prevail through the weekend into the start of next week. && .NEAR TERM /THROUGH THURSDAY/... As of 607 PM Wednesday... After coordination with SPC, decided to cancel Severe Thunderstorm Watch at 411 PM. However, radar is showing additional convection moving into our area from KY and OH. Expect this convection to diminish in coverage and intensity this evening. Localized heavy downpours still possible through this evening. As of 230 PM Wednesday... Key Points: * Severe Thunderstorm Watch for portions of southwest Virginia and the foothills and mountains of West Virginia until 10 PM. * Flash flooding concerns arise through this evening as repetitive showers and storms pass over already compromised soils. Active weather is ongoing this afternoon as the forecast area remains planted within an unstable atmosphere due to passing frontal boundaries. At the time of writing, a few strong to severe storms were being closely monitored in addition to flash flood warnings within the southern coalfields and the Ohio River Valley. Due to the strong nature of storms already observed today, a Severe Thunderstorm Watch will be in effect for the eastern extent of our forecast area until this evening as enough destabilization has transpired to help maintain storms as they press into this part of the area. Storms will be capable of producing damaging wind gusts and hail, along with possible rotation as we see an increase in shear today in comparison to the past few days. Heavy downpours accompanying today's convection has already led to around an inch to inch and a half in rain across the board, with local amounts as high as two and a half inches. Given how compromised the ground has become over the past few days due to daily showers and storms, the opportunity for localized flash flooding will be on the rise. Showers and storms will grow slimmer in coverage and intensity as the evening wears on due to the loss of daytime heating and the leading edge of storms traveling into the Mid-Atlantic region. Afterwards, excess moisture will once again be conducive for river valley fog late tonight into Thursday morning. After a quiet few hours in the wake of morning fog erosion, renewed precipitation will transpire for the afternoon and evening. Current projections keep the bulk of severe weather east of the Appalachians and the best chance for excessive rainfall along the spine of the mountains and eastward. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 230 PM Wednesday... Daily opportunities for showers and storms continue through the forecast period as a series of frontal boundaries peruse the area. As convective temperatures are reached each day, coupled with dew points rising into the upper 60s/70s, scattered activity will flourish through the course of the afternoon and evening hours. As soil conditions continue to be compromised by daily heavy downpours, the potential for high water issues will grow more widespread. Storms then settle down across the Central Appalachians late at night, but lingering excessive moisture will yield river valley fog during the predawn hours. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Active weather looms for the end of the weekend into the start of next week as surface frontal boundaries sail across the area. The trend will remain of showers and storms sparking during peak heating hours and diminishing in coverage after sunset with the loss of instability and activity pushing east of the mountains. Daytime temperatures and dew points remain consistent through the extended period, yielding hot and muggy conditions for the middle of July. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... Scattered showers and strong thunderstorms continue to flourish around the area this afternoon and evening within a hot and muggy environment. A combination of SHRA, VCTS, and TSRA were used to cover today's precipitation potential, and additional amendments may be warranted if a storm takes a direct path over an airfield. Damaging wind gusts and large hail will attempt to accompany strong storms through tonight. Valley fog will once again be likely late tonight into Thursday morning, especially across sites that obtain measurable rainfall at or near the terminal. Any fog that does form will gradually erode after daybreak and give way to another day conducive for afternoon showers and storms. Outside of storms, surface winds will be light and variable through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Amendments may be warranted today in the event a storm passes close by to a TAF site. Fog could be widespread and dense overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H L M M L L HTS CONSISTENCY H H H H H H H M L M M H BKW CONSISTENCY H H H H H H L H H L L L EKN CONSISTENCY H M H H H H L H H L L L PKB CONSISTENCY H H H H H H H H M L L L CKB CONSISTENCY H H H H H H H H M L L L AFTER 00Z FRIDAY... Brief periods of IFR conditions possible under heavy showers and thunderstorms, mainly during the afternoon and evening hours, each day through the weekend. IFR fog possible during the overnights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK NEAR TERM...MEK/ARJ SHORT TERM...MEK LONG TERM...MEK AVIATION...MEK
In the hours before
Special weather statement, Jul 9, 5:37 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
537 PM EDT Wed Jul 9 2025
VAZ003-004-092200-
Dickenson VA-Buchanan VA-
537 PM EDT Wed Jul 9 2025
...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND WEST CENTRAL
BUCHANAN COUNTIES THROUGH 600 PM EDT...
At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbiana to near Norton. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clintwood, Haysi, Breaks Interstate, John Flannagan Lake, Trammel,
Big Rock, Clinchco, Nora, and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3697 8237 3702 8248 3707 8250 3713 8255
3720 8256 3724 8245 3727 8235 3728 8234
3728 8232 3740 8217 3739 8211 3700 8229
3696 8236
TIME...MOT...LOC 2137Z 297DEG 20KT 3740 8250 3698 8270
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Jul 9, 5:41 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 PM EDT Wed Jul 9 2025
WVZ006-007-014-092200-
Mason WV-Cabell WV-Putnam WV-
541 PM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MASON...
NORTHEASTERN CABELL AND WEST CENTRAL PUTNAM COUNTIES THROUGH 600 PM
EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 12 miles northeast of Proctorville, moving east at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hurricane, Milton, Eleanor, Culloden, Teays Valley, and Fraziers
Bottom.
This includes Interstate 64 in West Virginia between mile markers 25
and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 8219 3860 8218 3858 8192 3838 8202
3846 8226
TIME...MOT...LOC 2141Z 284DEG 20KT 3852 8217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, Jul 9, 5:56 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
556 PM EDT Wed Jul 9 2025
WVZ006-007-013-014-092215-
Mason WV-Lincoln WV-Cabell WV-Putnam WV-
556 PM EDT Wed Jul 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MASON...EASTERN
CABELL...NORTHWESTERN PUTNAM AND NORTHWESTERN LINCOLN COUNTIES
THROUGH 615 PM EDT...
At 556 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to near Barboursville. Movement
was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winfield, Hamlin, Hurricane, Barboursville, Milton, Eleanor, Buffalo,
Ona, Culloden, Teays Valley, West Hamlin, Salt Rock, and Fraziers
Bottom.
This includes Interstate 64 in West Virginia between mile markers 20
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3867 8175 3823 8213 3836 8233 3866 8200
TIME...MOT...LOC 2156Z 289DEG 17KT 3860 8193 3836 8224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Local storm report, Jul 9, 6:08 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
608 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Flash Flood 6 N Summersville 38.37N 80.83W
07/09/2025 Nicholas WV 911 Call Center
Nicholas County 911 center reports high
water covering roads in Muddlety, WV.
&&Special weather statement, Jul 9, 6:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT Wed Jul 9 2025
VAZ003-004-092230-
Dickenson VA-Buchanan VA-
613 PM EDT Wed Jul 9 2025
...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES THROUGH 630 PM EDT...
At 612 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Rock to 6 miles southeast of Wise.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grundy, Haysi, Davenport, Breaks Interstate, John Flannagan Lake,
Trammel, Big Rock, Clinchco, Stacy, Nora, Vansant, and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3697 8237 3702 8248 3706 8250 3734 8226
3739 8218 3729 8189 3704 8211 3704 8217
3703 8219 3703 8220 3699 8226 3700 8227
3700 8229 3696 8236
TIME...MOT...LOC 2212Z 291DEG 24KT 3732 8218 3691 8249
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01Special weather statement, Jul 9, 6:15 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Charleston WV 615 PM EDT Wed Jul 9 2025 WVZ006-013>015-092230- Kanawha WV-Lincoln WV-Cabell WV-Putnam WV- 615 PM EDT Wed Jul 9 2025 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CABELL...SOUTHERN PUTNAM...WEST CENTRAL KANAWHA AND NORTHEASTERN LINCOLN COUNTIES THROUGH 630 PM EDT... At 615 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Poca to Hamlin. Movement was southeast at 25 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Nitro, Winfield, Hamlin, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane, Poca, Cross Lanes, Culloden, Alum Creek, Institute, Tornado, Teays Valley, West Hamlin, Bancroft, Sweetland, Salt Rock, and Griffithsville. This includes Interstate 64 in West Virginia between mile markers 30 and 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3844 8163 3814 8202 3834 8224 3853 8188 TIME...MOT...LOC 2215Z 310DEG 22KT 3849 8182 3830 8209 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 01
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:27 PM EDT | Special Weather Statement | RLX | Dickenson | 48 min |
| Jul 9, 12:33 PM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
| Jul 9, 1:46 PM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
| Jul 9, 5:37 PM EDT | Special Weather Statement | RLX | Dickenson | 23 min |
| Jul 9, 6:13 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 17 min |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.